Kentucky, 2016Flash Flood and Flooding in Kentucky, July 29, 2016
July 29, 2016 · NWS PAH · 3 events in 2 counties and zones
Complexes of thunderstorms formed south of a stationary front that was located over the Lower Ohio Valley. One complex of storms produced widespread flash flooding of roads in Todd County in the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Complexes of thunderstorms formed south of a stationary front that was located over the Lower Ohio Valley. One complex of storms produced widespread flash flooding of roads in Todd County in the morning. Another storm complex flooded roads in Calloway County in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 1:24 AM CST, 6 hours 6 minutes earlier.
Area forecast discussion, Jul 29, 1:24 AM CST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 AM CDT FRI JUL 29 2016
.SHORT TERM...(Today through Sunday night)
Issued at 210 AM CDT Fri Jul 29 2016
As a surface trof of lower pressure works across the lower Ohio
valley today, it will help focus updrafts in high CAPE, diurnally
charged/souped environ, for scattered showers/thunderstorms with
locally heavy rains possible, and a marginal risk of svr storms.
By the weekend, H5 heights start to ease back up, with surface
high pressure over the Great Lakes. However, overall height falls
further up the Ohio Valley, and height rises in the High Plains,
means the teleconnected flow pattern will be nwlys aloft across
the mid Mississippi valley, which will be an enabling flow for
initiating mainly diurnal shower/storm activity. Highest pops will
be around the rim of the high pressure, ie across our south and
west, tapering to lowest pops north and east, closer to the
surface High.
Seasonal late July temps will finish out the weekend/month.
.LONG TERM...(Monday through Thursday)
Issued at 210 AM CDT Fri Jul 29 2016
A warmup to more extreme heat/humidity is anticipated next work
week as the Height falls over the mid and upper Ohio valley shift
eastward, with ridging High Plains heights working their way
across the middle and upper Mississippi valley. The net result for
us will thus be a building of heat/humidity with apparent temps
reaching or exceeding triple digits on the daily.
Accompanying the extreme heat/humidity, will be daily storm
chances, esp during the charged diurnal hours of the pm-evening.
Monday will be particularly wet, with good coverage of
showers/storms along a warm sector developing/lifting across the
area in response to surface Low pressure taking shape in the
Plains states. Daily storm chances continue unabated for the
remainder of the week, with high PW's offering locally heavy rain
potential with any time storms.
&&
.AVIATION...
Issued at 210 AM CDT Fri Jul 29 2016
After the pre dawn patchy fog/low cigs (developing) restrictions,
anticipate daylight improvement with return to VFR conditions
eventually. However, daily storm chances will enhance during the
peak heating hours, with vicinity storms carrying associated
potential restrictions thru the evening hours.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 29, 2:36 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT FRI JUL 29 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 AM CDT FRI JUL 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY
DOWNPOURS. ISOLATED STRONGER STORMS MAY PRODUCE DAMAGING WIND OR
HAIL...WITH A MARGINAL RISK OF SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES CONTINUE DAILY WITH LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARD.
THE HEAT INDEX WILL AGAIN REACH OR EXCEED TRIPLE DIGITS DAILY,
BEGINNING MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL AND FLOODING ARE APPRECIATED.
Flash Flood, Todd
- When
- July 29, 7:30 AM CST to 9:30 AM CST
- Where
- Todd County, Allegre to 4 mi E of Clifty
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -87.220
The county 911 dispatch center reported 70 percent of county and state roads were flooded in northern Todd County. Nearly half of those roads were impassable. Debris was strewn on some roads. Four feet of water got inside a garage near Sharon Grove.
Flood, Todd
- When
- July 29, 4:45 PM CST to 6:20 PM CST
- Where
- Todd County, 2 mi N of Elkton to 2 mi W of Elkton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.849, -87.150
Several streets were flooded, including Route 102.
Flood, Calloway
- When
- July 29, 6:45 PM CST to 9:30 PM CST
- Where
- Calloway County, 5 mi W of Hazel to 5 mi N of Lynn Grove
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.500, -88.410
Numerous roads were flooded, especially in areas west of Murray. Four miles west of Hazel, a car was stranded in high water. A trained spotter in Murray reported 2.6 inches of rain in three hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Lightning Strike in Arizona, July 29, 2016$150,000 · 1 event
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 29 to 30, 2016$15,000 · 8 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646931, 646935, 646942.